The development of a nodule at the injection site is a known but rare adverse event following immunisation (AEFI). Nodules are defined as the presence of a palpable, firm, discrete or well-demarcated soft tissue lump at the site of immunisation in the absence of heat, erythema (redness) or signs of abscess.
Nodules can occur following any vaccine. They usually present in the days or weeks following immunisation and are most often reported following vaccines given in infancy or childhood. A nodule can persist for weeks and sometimes months. They are usually asymptomatic but can be tender and/or itchy. They are often reported by parents to feel like a ‘pea’ size lump under the skin. They usually resolve spontaneously without treatment or investigation.
It is unclear what causes a nodule however, vaccine components (e.g. aluminium), local inflammatory reactions or immune-mediated responses have been implicated as possible contributing factors.
Very rarely, a nodule may persist and become symptomatic for the vaccinee (see rare or persisting subcutaneous nodules below).
Implications and considerations for future vaccines
It is recommended that future vaccines continue to be given according to the immunisation schedule. The history of, or presence of, a nodule is not a contraindication to future vaccines.
Ensure correct vaccine administration for both intramuscular and subcutaneous vaccines. Deep intramuscular (IM) injection for IM vaccines should be considered to minimise the risk of potential recurrence of a nodule. Where possible, avoid vaccination at a site of an existing nodule.
Rare or persisting subcutaneous nodules
Some nodules can become symptomatic and last for months or even years and are referred to as persisting subcutaneous nodules. Pruritus (itch) is the most concerning symptom that motivates parents to seek medical attention. Ongoing pruritus can alter the appearance of the skin leading to excoriation, hair growth and pigmentation changes. Intensified itching and a change in size of the nodule has been reported when a child is unwell with a viral infection or even following subsequent vaccinations given at a different anatomical site.
Treatment of persisting subcutaneous nodules
A conservative approach to treatment is recommended and is usually to provide symptomatic relief of pruritus. Any treatments would need to be provided following medical review and can include topical corticosteroids or dressings to protect the area from rigorous scratching. Referral to a Specialist Immunisation Clinic should be considered for specialist consultation.
Any AEFI should be reported to the vaccine safety service in your state. In Victoria reports can be made to SAEFVIC online via AEFI-CAN or by telephone on 1300 882 924 (option 1) during business hours.
- Rothstein. E, et al Nodule at injection site as an adverse event following immunization: case definition and guidelines for data collection, analysis and presentation, Vaccine 2004 (22): 575-585
- Silcock, R. et al Subcutaneous nodules following immunization in children; in Victoria, Australia from 2007 to 2016, Vaccine 2020 (38): 3169-3177
- Silcock, R. et al Subcutaneous nodules: an important adverse event following immunization, Expert Review of Vaccines 2019 (18): 405-410
- Bergfors, E. Lundmark, K. Kronander, U. A child with a long-standing, intensely itching subcutaneous nodule on a thigh: an uncommon (?) reaction to commonly used vaccines, BMJ Case Reports 2013:bcr2012007779
Authors: Mel Addison (SAEFVIC Research Nurse, Murdoch Children’s Research Institute), Rachael McGuire (SAEFVIC Research Nurse, Murdoch Children’s Research Institute) and Georgina Lewis (Clinical Manager, SAEFVIC, Murdoch Children’s Research Institute)
Date: September 2020
Materials in this section are updated as new information and vaccines become available. The Melbourne Vaccine Education Centre (MVEC) staff regularly reviews materials for accuracy.
You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family’s personal health. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult a healthcare professional.